We expect this large organ to do its biotransformation magic on many of the drugs we give. For example, the liver avidly removes propofol, which is said to have a hepatic extraction ratio (HER) of close to 1. Reduced liver blood flow will, there-fore, reduce the rate of propofol biotransformation. The rate of biotransformation of drugs with a low HER, such as thiopental, will be less affected by changes in liver blood flow. Remember that the liver normally receives about 25% of cardiac out-put, roughly 2/3 of that via the low-pressure portal system, the rest by way of the hepatic artery delivering oxygenated blood. General anesthesia tends to reduce cardiac output and, proportionally, hepatic arterial blood flow more than portal blood flow. The hepatic circulation is also richly supplied with alpha recep-tors; hence the administration of alpha active vasopressors will reduce hepatic blood flow. Because of the enormous reserves of the liver, we rarely see the con-sequences of reduced liver blood supply. Even in the face of mild to moderate hepatic failure, the liver attends to its biotransformation job. There are limits to what even the most faithful of livers can accomplish.
The liver attacks many drugs with mixed function oxidases of which the cytochrome P-450 system represents a well-known member. In this first phase of hepatic biotransformation, drugs may be degraded to ineffective compounds (for example, the benzodiazepines and barbiturates) or to active substances (for example, meperidine becomes normeperidine). In the second phase, drugs undergo conjugation, often leading to more water-soluble compounds prepared for renal elimination.When drugs such as ethanol or barbiturates stimulate the production of enzymes, we speak of enzyme induction, which often affects the P-450 system. With more enzyme available, the biotransformation of some drugs will be accel-erated, leading to greater tolerance and reduced drug effect. Some drugs, such as cimetidine, can inhibit the P-450 system and thus enhance the effect of drugs dependent on the system’s detoxifying activity.
We assess liver function by searching for liver enzymes spilled into the blood. We often ask the simple question: is the patient’s hepatic disease brought about by biliary obstruction (elevated bilirubin and alkaline phosphatase) or hepatocellu-lar dysfunction (prolonged prothrombin time, low plasma albumin and elevated SGOT and SGPT)?2
Soon after halothane was introduced in the late 1950s, concerns arose about a new entity called halothane hepatitis. Several case reports described sometimes fatal acute hepatitis in patients exposed to the drug. In the meantime, other halo-genated anesthetics have also been implicated. Suspicion was directed at the potentially toxic effects of the products of biotransformation of the halogenated vapors, particularly if they arose during hypoxic conditions. Because patients repeatedly exposed to the drug appeared to have a higher incidence of “halothane hepatitis,” a sensitivity reaction was suspected. However, uncounted patients had many repeated halothane anesthetics without ill effect. Many investigators believe that most cases of so-called halothane hepatitis have nothing to do with the anesthetic agent and are instead evidence of a post-operative recrudescence of viral hepatitis. Others think that the products of anaerobic biotransformation,particularly those involving fluoride (trifluoroacetic acid), can cause trouble in sensitive patients.
Copyright © 2018-2021 BrainKart.com; All Rights Reserved. (BS) Developed by Therithal info, Chennai.